Cipro Tendon Rupture

Do Some People Have a Higher Risk of Tendon Ruptures With Cipro?

Some people may be at an increased risk for tendon problems with Cipro use. These include people who:
 
  • Are over 60 years of age
  • Take corticosteroid medications (see Cipro Drug Interactions)
  • Have had a kidney, heart, or lung transplant
  • Engage in strenuous physical activity
  • Have kidney failure (renal failure)
  • Have a history of tendon problems, such as rheumatoid arthritis.
     
Keep in mind, however, that tendon problems have been reported in people who do not have any of the risks listed above.
 

Signs of Tendon Problems

If you are taking Cipro (or other quinolones), be watchful for any signs of tendonitis or tendon rupture, including:
 
  • Tendon pain, swelling, or inflammation
  • A snapping or popping sound, followed by sharp pain in a tendon area
  • Immediate bruising after an injury to a tendon area
  • Weakness
  • Difficulty moving joints or walking.
     
Most tendon problems with fluoroquinolones, including Cipro, occur about eight days after starting treatment. However, problems can happen as early as within two hours after the first dose, or as late as six months after treatment has stopped.
 

Talking to Your Healthcare Provider

If you have any of the risks listed above, talk to your healthcare provider about possible tendon problems before you begin Cipro treatment. If you develop signs of tendon problems, or experience a ruptured tendon while taking Cipro, stop the medication and contact your healthcare provider immediately. Do not exercise or use the affected area until your healthcare provider makes sure you do not have a ruptured tendon.

Cipro Antibiotic Information

Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.